Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 90, NWS Blacksburg, VA

July 10, 2020Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 10, 2020, 7:55 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2020, 7:55 PM EDT (23:55 UTC)
Expired
Jul 10, 2020, 8:32 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:55 PM EDTTSTM WND DMG3 Sw Ridgeway, VATREE DOWN ON DALTON CIRCLE.
Jul 10, 7:56 PM EDTTSTM WND DMG2 Ese Horse Pasture, VATREE DOWN BLOCKING CHESTNUT KNOB ROAD.
Jul 10, 7:57 PM EDTTSTM WND DMG2 Sw Ridgeway, VAONE LARGE TREE DOWN ACROSS WHITE HOUSE ROAD IN RIDGEWAY.
Jul 10, 8:00 PM EDTTSTM WND DMG1 Nw Ridgeway, VASEVERAL TREES DOWN ON SOAPSTONE ROAD IN RIDGEWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

877 
WUUS51 KRNK 102355
SVRRNK
VAC089-690-110100-
/O.NEW.KRNK.SV.W.0090.200710T2355Z-200711T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
755 PM EDT Fri Jul 10 2020

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  The City of Martinsville in south central Virginia...
  Southeastern Henry County in south central Virginia...

* Until 900 PM EDT.

* At 755 PM EDT, a severe thunderstorm was located over Horse
  Pasture, or near Martinsville, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Martinsville...
  Axton...
  Leatherwood...
  Villa Heights...
  Chatmoss...
  Collinsville...
  and Fieldale.

This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3672 7999 3679 7966 3659 7970 3654 7972
      3655 7999
TIME...MOT...LOC 2355Z 262DEG 15KT 3664 7992 

HAIL...1.00IN
WIND...60MPH
 
$$

BMG
2 follow-up statements
066 
WWUS51 KRNK 110021
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
821 PM EDT Fri Jul 10 2020

VAC089-690-110100-
/O.CON.KRNK.SV.W.0090.000000T0000Z-200711T0100Z/
City of Martinsville VA-Henry VA-
821 PM EDT Fri Jul 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHEASTERN HENRY COUNTY AND THE CITY OF MARTINSVILLE...

At 820 PM EDT, a severe thunderstorm was located over Chatmoss, or
near Axton, moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Martinsville...
Axton...
Leatherwood...
Villa Heights...
Chatmoss...
Sandy Level...
and Laurel Park.

This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3672 7992 3674 7967 3659 7970 3654 7972
      3655 7992
TIME...MOT...LOC 0020Z 262DEG 15KT 3665 7979 

HAIL...<.75IN
WIND...60MPH
 
$$

BMG
535 
WWUS51 KRNK 110032
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
832 PM EDT Fri Jul 10 2020

VAC089-690-110042-
/O.CAN.KRNK.SV.W.0090.000000T0000Z-200711T0100Z/
City of Martinsville VA-Henry VA-
832 PM EDT Fri Jul 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN HENRY COUNTY AND THE CITY OF MARTINSVILLE IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3672 7992 3674 7967 3659 7970 3654 7972
      3655 7992
TIME...MOT...LOC 0030Z 262DEG 15KT 3666 7973 

$$

BMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:52 PM EDT, 3 minutes earlier.

Area forecast discussion, Jul 10, 7:52 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
752 PM EDT Fri Jul 10 2020

.SYNOPSIS...
Tropical Storm Fay moves to make landfall in New England, while
troughing and a frontal system bring storms our way this weekend.  A
series of shortwaves will trigger storms mostly today and Sunday,
before a large ridge begins to build in early next week. This ridge
will bring a warm, stable airmass to the area, so rain chances will
be low next week. Temperatures will be above normal most of next
week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 730 PM EDT Friday...

Storms are beginning to gel into a line as they move off the
Blue Ridge and into the foothills. Storms should exit the
foothills by 830p and the piedmont by 10p. Most of the storms
reports coming in are from damaging thunderstorm winds downing
trees.

As of 300 PM EDT Friday...

Troughing and lowering heights make their way into the area from the
west to replace tropical Storm Fay as it exits the Mid-Atlantic this
afternoon and moves over New England. As a result, a few storms have
already begun to form in northern NC, and some showers as well along
the mountains in SE WV. The main line of storms is a bit further
west, making its way through eastern KY and central WV, and should
reach far SW VA in the next hour or so. Storm coverage will increase
as the afternoon carries on, concentrating along and west of the
Blue Ridge. CAPE values in the 1000-1500 J/kg range could allow a
couple storms to break into severe limits. Later this evening,
showers and storms may bleed into the Piedmont, helped along by
potential outflow from Blue Ridge storms and an approaching cold
front.

As the trough settles overhead for this weekend, a few shortwaves
will make their away around the bend and bring rounds of showers and
storms. Saturday seems poised to be the calmest this weekend, as
timing-wise, it sits in a lull between the cold front and the
shortwave coming for Sunday.

Today and tomorrow will be in the 90s east of the Blue Ridge, and
mid 80s west, with afternoon storms keeping things a tad cooler
today.  Lows will be regulated by cloud cover tonight, only getting
into the upper 60s west, low 70s east. &&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 200 PM EDT Friday...

Late Saturday night, winds will shift more south-southwesterly as
high pressure shifts east, allowing deeper moisture to return to the
area.

Next, will be keeping an eye on an upper level disturbance that will
swing across the lower Great Lakes on Sunday afternoon/evening that
will pull a weak cold front across the central Appalachians.
Overall, the threat of severe storms is low, but given a day of
strong heating before convection arrives, believe enough instability
will be present that a couple of storms will intensify to severe
levels for brief periods of time, capable of producing mainly
locally damaging winds. This activity is expected to be hit-and-
miss, with the greatest coverage of rainfall mainly over the
mountains, weakening as it enters the Piedmont during late Sunday
evening.

High pressure will build in behind the cold front early Monday,
resulting in drier conditions and a steady northwesterly downslope
wind flow. Though can't rule out an isolated shower or two along the
higher ridges of southeast West Virginia through the Highlands of
North Carolina, do not see the instability present to support more
than that, and Monday will be dry overall.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 200 PM EDT Friday...

Late Saturday night, winds will shift more south-southwesterly
as high pressure shifts east, allowing deeper moisture to return
to the area.

Next, will be keeping an eye on an upper level disturbance that
will swing across the lower Great Lakes on Sunday
afternoon/evening that will pull a weak cold front across the
central Appalachians. Overall, the threat of severe storms is
low, but given a day of strong heating before convection
arrives, believe enough instability will be present that a
couple of storms will intensify to severe levels for brief
periods of time, capable of producing mainly locally damaging
winds. This activity is expected to be hit-and- miss, with the
greatest coverage of rainfall mainly over the mountains,
weakening as it enters the Piedmont during late Sunday evening.

High pressure will build in behind the cold front early Monday,
resulting in drier conditions and a steady northwesterly
downslope wind flow. Though can't rule out an isolated shower or
two along the higher ridges of southeast West Virginia through
the Highlands of North Carolina, do not see the instability
present to support more than that, and Monday will be dry
overall.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 200 PM EDT Friday...

High pressure will remain in control on Tuesday, resulting in only
isolated showers, if anything at all, under mostly sunny skies. Any
convection will be brief and generally confined to the higher
mountain ridges.

Temperatures will increase for Wednesday into the end of the
workweek as upper level ridging, currently across the Southwest,
broadens eastward to cover the southern half of the nation. As such,
expect daytime highs reaching into the mid 90s across the Piedmont
and into the upper 80s and low 90s across the mountains. Combine
that with increasing moisture on Thursday and Friday, and may see
heat index values rise into the 100F to 105F range, perhaps higher
in spots, across the Piedmont.

As for rainfall, the highest chances will remain closer to the Ohio
River where the northern edge of the upper ridge will be located.
That stated, may see some thunderstorm activity push southward to
the Interstate 64 corridor both Thursday and Friday evening if any
weaknesses in the ridge develop. Given the strong heating, storms
that do enter our area from the north have the potential to be
strong, which is something we will monitor as the week
progresses.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 730 PM EDT Friday...

Storms are moving east of the Blue Ridge this evening and will
impact KLYH and KDAN between 00Z and 02Z this evening. Clearing
skies are expected overnight, which could lead to fog developing
by sunrise. However, west winds may also pick up which may limit
fog east of the Blue Ridge. Needless to say, confidence is not
high on forecast.

A quieter day is expected Saturday with all sites seeing VFR
from 14Z on.

Extended Aviation Discussion...

The pre-frontal trough will move east of the area Saturday with
an area of subsidence expected to drift across the region.
Minimal convection and mostly VFR conditions are expected
Saturday outside of early morning fog/low clouds. A frontal
system and deepening upper trough will move into the area from
the northwest Sunday triggering scattered showers and thunderstorms
ahead of it. Convection should be fairly active by afternoon. As
an upper ridge builds east, much of the extended period is
looking to be VFR outside of patchy morning fog and isolated
afternoon/evening showers/thunderstorms.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...VFJ
NEAR TERM...RCS/VFJ
SHORT TERM...NF
LONG TERM...NF
AVIATION...RCS
Hazardous weather outlook, Jul 10, 2:51 PM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
251 PM EDT Fri Jul 10 2020

NCZ001>006-018>020-VAZ007-009>020-022>024-032>034-043-WVZ042>044-507-
508-111900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Henry-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
251 PM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Widely scattered storms will pass across the mountains this evening.
A few of these storms may become severe for brief periods of time,
producing quarter-sized hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are expected again Sunday afternoon and
evening. A few storms could become severe and produce damaging
winds. Widespread hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ035-044>047-058-059-111900-
Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
251 PM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Isolated storms this evening could become marginally severe,
producing quarter-sized hail and damaging wind gusts. Widespread
hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are expected again Sunday afternoon and
evening. A few storms could become severe and produce damaging
winds.

Temperatures will become excessively warm during the second half of
next week. Heat index values at some locations may rise into the 105F
to 109F range on both Thursday and Friday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 10, 7:06 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     1 ENE FRANKFORD         37.92N 80.37W
07/10/2020                   GREENBRIER         WV   FIRE DEPT/RESCUE

            A COUPLE OF TREES DOWN NEAR ANTHONY ROAD AND
            MCKEEVER RD. TIME ESTIMATED FROM RADAR.

&&

SK
Local storm report, Jul 10, 7:16 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     LEWISBURG               37.80N 80.45W
07/10/2020                   GREENBRIER         WV   911 CALL CENTER

            GREENBRIER 911 CENTER REPORTS ABOUT 20 TREES
            DOWN IN THE LEWISBURG AND FAIRLEA AREAS.
            ROUGHLY FROM 5:40 TO 5:50 PM.

&&

SK
Local storm report, Jul 10, 7:45 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND DMG     3 NNW BROOKS CROSSROADS 36.16N 80.80W
07/10/2020                   YADKIN             NC   911 CALL CENTER

            TREE DOWN ON US HWY 21. TIME ESTIMATED FROM
            RADAR.

&&

SK
Local storm report, Jul 10, 7:46 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     3.1 E CLINGMAN          36.18N 80.88W
07/10/2020                   WILKES             NC   911 CALL CENTER

            TREES DOWN IN THE AREA OF 730 CEDAR FOREST
            RD. AND GROCE RD.

&&
Local storm report, Jul 10, 7:47 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     4 NNE ARARAT            36.45N 80.54W
07/10/2020                   SURRY              NC   911 CALL CENTER

            TREE DOWN NEAR REEVES MILL RD AND RUSSELL RD
            INTERSECTION. TIME ESTIMATED FROM RADAR.

&&

SK
Local storm report, Jul 10, 7:53 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     1.7 SSE RONDA           36.20N 80.93W
07/10/2020                   WILKES             NC   911 CALL CENTER

            TREES DOWN AT 720 BETHEL RD. AND ARMSTRONG
            RD.

&&

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:49 PM EDTSpecial Weather StatementRNKRockbridge26 min
Jul 10, 4:35 PM EDTSpecial Weather StatementRNKSmyth25 min
Jul 10, 4:54 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington36 min
Jul 10, 5:28 PM EDTSpecial Weather StatementRNKCarroll47 min
Jul 10, 5:50 PM EDTSpecial Weather StatementRNKCity of Galax25 min
Jul 10, 6:16 PM EDTSpecial Weather StatementRNKBotetourt29 min
Jul 10, 6:20 PM EDTSpecial Weather StatementRNKPatrick40 min
Jul 10, 6:33 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick57 min
Jul 10, 6:37 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bedford, Botetourt, Rockbridge68 min
Jul 10, 6:57 PM EDTSpecial Weather StatementRNKAppomattox33 min
Jul 10, 7:16 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington59 min
Jul 10, 7:22 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.